West Virginia, 2008

Hail and Damaging Winds in West Virginia, April 11, 2008

April 11, 2008 · NWS RLX · 14 events in 7 counties and zones

Rain fell into the midday period on the 11th, from Huntington and Charleston vicinity on north. This laid down a boundary, with much warmer temperatures to its south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$213,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rain fell into the midday period on the 11th, from Huntington and Charleston vicinity on north. This laid down a boundary, with much warmer temperatures to its south. Dew points reached near 60 degrees over the southern coal field counties during the afternoon.

A bow echo raced out of eastern Kentucky during the late afternoon, and crossed West Virginia from Mingo County to Pocahontas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 11, 3:07 PM EST, 53 minutes earlier.

Area forecast discussion, Apr 11, 3:07 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
407 PM EDT FRI APR 11 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE AREA EARLY TONIGHT. AN UPPER LEVEL
LOW PRESSURE SYSTEM MOVES IN LATE SATURDAY AND LINGERS THROUGH
MONDAY. HIGH PRESSURE DOMINATES TUESDAY THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MODELS APPEAR TO HANDLE THE SYNOPTIC MASS FIELDS QUITE WELL. COLD
FRONT EXTENDING FROM INDIANA SOUTHWESTWARD THRU SOUTHWESTERN
KENTUCKY IS FORECAST TO ACCELERATE EASTWARD AS SHORT WAVE ENERGY
ROTATES AROUND VIGOROUS UPPER LOW OVER THE MIDDLE MISSISSIPPI
VALLEY. FRONT PUSHES ACROSS THE OHIO RIVER AROUND 03Z...I79 CORRIDOR
AROUND 06Z...AND EXITS THE MOUNTAINS BY 09Z. HOWEVER...WITH A MOIST
AND UNSTABLE ATMOSPHERE AHEAD OF THE FRONT...MODELS HAVING DIFFICULT
TIME HANDLING THE CONVECTION. EVOLUTION OF DEVELOPING CONVECTION
INDICATES THE TYPICAL SCENARIO. MAIN LINE OF CONVECTION DEVELOPING
WELL AHEAD OF THE FRONT FROM CENTRAL OHIO SOUTHWARD THRU EASTERN
KENTUCKY WILL ACCELERATE EASTWARD ACROSS OUR AREA THIS AFTERNOON AND
EVENING...TAKING MOST OF THE ATMOSPHERIC ENERGY WITH IT. MENTIONED
GUSTY WINDS REMAINDER OF THIS AFTERNOON WITH THE STORMS...STILL
POSSIBLE A FEW STORMS MAY BE SEVERE. IN ADDITION...50-60 KT
SOUTHERLY 850MB JET WILL KEEP GUSTY WINDS THIS AFTERNOON...
DIMINISHING WITH LOSS OF HEATING. BEHIND THIS LINE...KEPT CHANCE
POPS UNTIL THE FRONT MOVES THRU. CLOUD MAY BREAK FOR A WHILE BEHIND
THE FRONT...BUT WILL MOVE BACK IN LATER TONIGHT AS COLD ADVECTION
INCREASES AND THE UPPER LOW BEGINS TO DROP SOUTH.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
PERIOD STARTS WITH DRY SLOT MOVING ACROSS CWA WITH SOME BREAKS IN
CLOUDS.  MOISTURE ASSOCIATED WITH UPPER LOW APPROACHES DURING THE
DAY AND SHOULD SEE INCREASING CLOUDS IN THE WEST ESPECIALLY DURING
THE AFTERNOON.  ISOLATED SHOWERS WILL START MOVING IN AROUND 21Z AS
WELL.  LIKED COOLER MET AS WELL.

SATURDAY NIGHT AND SUNDAY WILL FEATURE PLENTY OF CLOUDS AND
SCATTERED SHOWERS AS UPPER TROUGH DIPS INTO THE AREA.  EARLIER RUNS
OF THE GFS DUMPED MORE ENERGY IN THE BASE OF THE TROUGH TO OUR
SOUTHWEST...BUT NOW IT IS MORE SIMILAR TO MODELS LIKE THE
NAM/ECMWF/SREF.  RIPPLES IN THE MEAN FLOW MAY LOCALLY ENHANCE
COVERAGE FROM TIME TO TIME. BEST COVERAGE WILL BE SUNDAY AFTERNOON
WITH DECENT INSTABILITY...ALTHOUGH LAPSE RATES WILL NOT BE
ESPECIALLY STEEP ACCORDING TO BUFKIT SOUNDINGS. WENT WITH LIKELY
POPS AREAWIDE. H850 TEMPS OF AROUND -4C WILL ALLOW FOR SOME MIXED-IN
SNOW MAINLY AT THE HIGHER ELEVATIONS...AND STILL CANNOT RULE OUT
SMALL HAIL/GRAUPEL IN ANY SHOWER IN THIS PATTERN.  RAN ON COOLER
SIDE OF MOS FOR BOTH SATURDAY NIGHT AND SUNDAY.

SUNDAY NIGHT...THE MOISTURE STARTS TO WANE AS H500 TROUGH AXIS
PASSES BY.  CLOUDS WILL HANG AROUND AS LOW LEVEL FLOW GOES NORTHERLY
OR EVEN NORTH-NORTHEAST...BUT SUPPORT FOR SHRA WILL WANE WITH USUAL
DIURNAL DECREASE IN INSTABILITY.  ONLY HAVE SLIGHT CHANCE POPS FROM
I-64 ON SOUTH CLOSE TO 12Z MONDAY.  MAV/MET TEMPERATURE BLEND LOOKS
FINE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
MODELS CONCUR ON FASTER TIMING...PULLING SYSTEM AWAY FROM THE AREA
MON...TAKING ITS PRECIPITATION WITH IT.  HOWEVER...FORECAST UPPER
HEIGHTS AND TEMPERATURES ARE STILL LOW ENOUGH TO MAKE ANY RETURN OF
SUNSHINE MON SELF DESTRUCTIVE...GIVING WAY TO LOTS OF AFTERNOON CU.
THESE CLOUDS OF COURSE WILL DIE WITH THE SETTING SUN.

HIGH PRESSURE WILL MOVE SE ACROSS THE AREA WED MORNING BUT THEN ONLY
SLOWLY DRIFT ACROSS THE SE STATES THROUGH LATE WEEK.  THIS SETS US
UP WITH A PATTERN TYPICAL OF SPRING BUT ATYPICAL OF WHAT WE HAVE
EXPERIENCED SINCE THE MIDDLE OF LAST AUTUMN...DRY WITH A GRADUAL
WARMING TREND.  THIS WILL ESPECIALLY BE THE CASE WED AFTERNOON
FORWARD...WHEN FORECAST AREA IS IN RETURN SW FLOW ON BACK SIDE OF
AFOREMENTIONED HIGH.

ONGOING HIGHS MON WERE IN LINE WITH NEW NUMBERS EXCEPT SW...WHICH
WAS SHAVED TO BETTER FIT NEW MEX AND ISC.  WENT NEW MEX...WHICH WAS
A BIT LOWER FOR LOWS MON NT...MORE OF A RADIATION NT WITH QUICKER
SYSTEM EXODUS.  ONGOING FORECAST WAS IN LINE WITH LATEST MEX
NEGATING NEED FOR CHANGE.  AS SLOW MODERATING TREND CONTINUES
THROUGH THE BALANCE OF THE PERIOD...KEPT ONGOING HIGHS WHICH
REFLECTED TREND WELL...AND LOWERED LOWS ESPECIALLY IN THE VALLEYS ON
RADIATION...SLOWING THE NOCTURNAL MODERATION AND COMING MORE IN LINE
WITH GUIDANCE.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
18 FRIDAY THRU 18Z SATURDAY...
A COLD FRONT WILL PUSH EASTWARD ACROSS THE AREA EARLY TONIGHT.
PRECEDING THE FRONT FOR MUCH OF THE REST OF THIS AFTERNOON WILL BE
GUSTY SOUTHERLY WINDS...ALONG WITH SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY IN THE WEST EARLY THIS AFTERNOON. STORMS WILL
BECOME BETTER ORGANIZED BY MID AFTERNOON AS A COLD FRONT APPROACHES
FROM THE WEST...WHICH WILL MOVE EASTWARD ACROSS THE AREA LATER THIS
AFTERNOON AND EARLY EVENING. A FEW OF THE STORMS MAY BE SEVERE WITH
STRONG DAMAGING WINDS AND LARGE HAIL...ESPECIALLY IN THE SOUTH AND
WEST. OUTSIDE THE CONVECTION...VFR CEILINGS. BEHIND THE
FRONT...CONVECTION RAPIDLY ENDS BY 05Z IN THE MOUNTAINS. VFR
CEILINGS PREVAIL EXCEPT BECOMING MVFR CEILINGS IN THE MOUNTAINS BY
06Z. THESE CONDITIONS CONTINUE THROUGH 18Z SATURDAY.

AVIATION OUTLOOK /AFTER 18Z SAT/...
NO IFR CONDITIONS EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/CL/TRM
NEAR TERM...JMV
SHORT TERM...CL
LONG TERM...TRM
AVIATION...JMV
Hazardous weather outlook, Apr 11, 2:28 PM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
328 PM EDT FRI APR 11 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-120845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
328 PM EDT FRI APR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.

A STRONG COLD FRONT WILL CROSS TONIGHT. IN ADVANCE OF THIS
FRONT...STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE.
DAMAGING WINDS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION  MAY BE NEEDED.

In the hours before

Special weather statement, Apr 11, 2:25 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT FRI APR 11 2008

WVZ005-013-024>026-034-112130-
LOGAN WV-WAYNE WV-WYOMING WV-LINCOLN WV-MINGO WV-BOONE WV-
325 PM EDT FRI APR 11 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 325 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED OVER
SOUTHEAST KENTUCKY...NEAR JACKSON...MOVING EAST NORTHEAST AT 50 MPH.

THIS LINE WILL AFFECT THE WAYNE AND MINGO COUNTY LINE OF WEST
VIRGINIA AROUND 4 PM AND WILL CONTINUE TO MOVE QUICKLY EAST
NORTHEAST THROUGH 5:30 PM.

WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...SMALL SIZE HAIL...AND
HEAVY DOWNPOURS ARE ALL POSSIBLE WITH THIS LINE OF STORMS.

MOTORISTS SHOULD ALLOW EXTRA TIME FOR TRAVEL.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

21

The radar

The Charleston,WV radar (KRLX), 85 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mingo

When
April 11, 4:00 PM EST to 4:05 PM EST
Where
Mingo County, Williamson to Delbarton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.680, -82.280

Trees were blown down in Williamson and along Route 52 over Buffalo Mountain.

Hail, Mingo

When
April 11, 4:02 PM EST
Where
Mingo County, 5 mi N of Williamson
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.752, -82.280

Windshields were broken on vehicles.

Thunderstorm Wind, Logan

When
April 11, 4:10 PM EST
Where
Logan County, Logan
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
37.850, -82.000

Trees were blown down in the city. One tree hit a mobile home and slightly injured a woman. A large restaurant sign fell down onto several parked vehicles.

Thunderstorm Wind, Logan

When
April 11, 4:14 PM EST
Where
Logan County, Whitman
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.820, -82.030

Thunderstorm Wind, Boone

When
April 11, 4:43 PM EST
Where
Boone County, Wharton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.900, -81.680

Trees were knocked down and a metal carport was blown over.

Thunderstorm Wind, Boone

When
April 11, 4:50 PM EST
Where
Boone County, Whitesville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.970, -81.530

Numerous trees were blown over.

Thunderstorm Wind, Fayette

When
April 11, 4:50 PM EST
Where
Fayette County, Page
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.050, -81.270

Thunderstorm Wind, Fayette

When
April 11, 4:50 PM EST
Where
Fayette County, Fayetteville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.050, -81.100

Trees fell on the west side of town.

Thunderstorm Wind, Raleigh

When
April 11, 5:00 PM EST
Where
Raleigh County, Prosperity
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.830, -81.200

Several trees were blown down.

Thunderstorm Wind, Nicholas

When
April 11, 5:30 PM EST
Where
Nicholas County, Summersville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.280, -80.850

Thunderstorm Wind, Nicholas

When
April 11, 5:40 PM EST
Where
Nicholas County, Nettie
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.220, -80.680

Thunderstorm Wind, Pocahontas

When
April 11, 6:15 PM EST
Where
Pocahontas County, Marlinton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.220, -80.100

Trees fell onto power lines.

Thunderstorm Wind, Pocahontas

When
April 11, 6:15 PM EST
Where
Pocahontas County, Marlinton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.220, -80.100

Trees fell onto power lines.

Thunderstorm Wind, Pocahontas

When
April 11, 6:20 PM EST
Where
Pocahontas County, Huntersville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.180, -80.020

Fallen trees knocked down a few power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85957, 85956, 85961, 85958, 85962, 85964, 85966, 85967, 85965, 85968, 85969, 85970, 85971, 85972.